Take a free contraceptive test at BestMethodForMe.com
Managing Contraception Questions and Answers
Questions & Answers
Everything you ever wanted to know about managing contraception and weren't afraid to ask.

Click here to ask a question
Search the Questions & Answers Browse by Category
<< Return to questions


What causes the cramping after sex since the insertion of a ParaGard IUD? #926/9
I'm actually asking this for my girlfriend because I'm getting a bit worried. She had a Paragard IUD implanted (inserted) about two weeks ago. Over those two weeks, she has had a fair amount of spotting and cramping. I understand this is normal, except the cramping, I haven't read anything about that. Anyways, after reading a lot, it seems to be a semi-normal reaction. BUT, what worries me is that the cramping is happening after we have sex. We did wait to have sex for about 10 days, as per the instructions from the doctor.

Okay, so my question is this; we had sex yesterday and she has cramping today. She is in a fair amount of pain. Is this normal? How long is cramping normal and when should I be worried enough about it to call the doctor.

Thank you in advance.

First of all, I always appreciate men who play an important part in contraceptive choice, use, payment or management of problems.  So, thank you!

 

Spotting and cramping/pain are fairly common in the weeks after ParaGard IUD insertion.  The cramping after intercourse yesterday might be explained to uterine contractions at the time of or after intercourse.  Did she have an orgasm?  An orgasm can cause cramping.

 

 

His reply on 9-25:  “Thank you very much for that fast reply!  I thought I’d have to wait a while, really…thank you!”

 

“This is good to know.  I knew the spotting could last up to 4-6 weeks, but I hadn’t ready anything about cramps.  Is there any idea how long that can last?  And yes, she did have an orgasm.  We were thinking that’s what happened, but uterine contractions aren’t really in our vocabulary. I should have mentioned this in the first question, but I guess I forgot.  The cramping actually started this morning, not last night after intercourse.  The same thing happened a couple of days ago when we first had intercourse after the insertion of the IUD.  The reason I mention this is because it just seems a bit odd to me that the cramping would start 8 hours later.  I guess that is the problem, I am just being a bit over protective.”

 

“One last thing; is the cramping dangerous?  Should we wait to have sex until everything is healed up? I don’t know if it is possible, but I don’t want her to get cramps that make her expel the IUD.  I suppose we’ll just try to her a follow up appointment a bit sooner.”

 

“Thanks again.”

 

What you might do for several days is “outercourse”.  Regular vaginal intercourse would not be dangerous, but having sex outside the vagina for a week or part of a week might help.

 

 

 

Key Words:  ParaGard IUD, spotting, cramping, sex, pain, uterine contractions, intercourse, orgasm, outercourse, vagina

 

Robert A. Hatcher MD, MPH
Emeritus Professor of Gynecology and Obstetrics
Emory University School of Medicine
Atlanta, GA
---2009-10-4

The directors and owners of this website and any publications and information concerning health matters offered here advise a person with a particular problem to consult a primary-care clinician or a specialist in obstetrics, gynecology, or urology (depending on the problem or the contraceptive) as well as the product package insert and other references before diagnosing, managing, or treating the problem.
Visitor Comments
No visitor comments posted.

Post a comment
Post Comment
To post a comment for this question, simply complete the form below. Fields marked with an asterisk are required.
   Your Name:
   Email Address:
* Your Comment:
* Enter the code below:
 
Related Questions
No related questions were found.
Attachments
No attachments were found.

Suggestions, recommendations, questions, comments, data from the literature, interpretation of laboratory tests and other information provided on this site are for informational purposes only and are not intended to be relied upon as advice from or implied to be a substitute for the professional advice of a physician, nurse practitioner, nurse midwife, counselor or other healthcare professional. Always seek the advice of your clinician or other professional for any questions you may have regarding your health, medical condition, method of birth control and other family planning or personal/social issues. Periodic references to costs of birth control methods on this website are estimates only and your actual cost for any specific method of birth control may be more or less than the stated amount. Emory University School of Medicine, Bridging the Gap Foundation, and Bridging the Gap Communications Inc are not responsible for any damage or loss you may incur as a result of your use of or reliance on any material or information provided through this website.